Pennsylvania, 2007

Flash Flood in Pennsylvania, August 30, 2007

August 30, 2007 · NWS CTP · 1 event in 1 county or zone

A stationary thunderstorm caused isolated flash flooding in Tioga County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A stationary thunderstorm caused isolated flash flooding in Tioga County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 30, 2:50 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 30, 2:50 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
350 PM EDT THU AUG 30 2007

.SYNOPSIS...
A WEAK COLD FRONT MOVING THROUGH THE STATE IS TOUCHING OFF
SCATTERED SHOWERS AND THUNDERSTORMS OVER CENTRAL PENNSYLVANIA.
COOLER AIR BEHIND THE FRONT WITH COMFORTABLE HUMIDITY WILL
REPLACE OUR CURRENTLY HUMID AIRMASS FOR ALL OF THE UPCOMING LABOR
DAY WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SCATTERED STORMS HAVE FIRED IN WEAK CONVERGENCE AHEAD OF FRONTAL
BOUNDARY. SOME PULSING TO NEAR SEVERE LEVELS GIVEN MODERATE CAPE.
WITH RIBBON OF MODERATE PWATS ALONG FRONTAL ZONE WILL LIKELY HAVE
AN ACTIVE EVENING WITH SEVERAL HOURS OF MARGINAL STORMS TO
INTERROGATE ON RADAR.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
SHOWERS AND ANY THUNDERSTORMS SHOULD DWINDLE QUICKLY THIS EVENING
WITH LOSS OF LATE AUGUST HEATING. ANY BRIEF CLEARING
TONIGHT...ESPECIALLY IN THE NORTH...WILL MOST LIKELY LEAD TO MORE
STRATUS AND FOG ON FRIDAY MORNING. AFTER SUNRISE...WE SHOULD GET
THE VERY DRY AIR ALOFT TO MIX DOWN AND BRING A MOSTLY SUNNY
AFTERNOON. LEFT IN A LINGERING 30 POP FOR THE SERN COUNTIES FRI
MORNING...AS GFS AND RELATED RSM MEMBERS OF THE 21Z SREFS WANT TO
SLOW THE FRONT AS IT REACHES MD/DE. THIS SEEMS PLAUSIBLE...BUT DO
NOT WANT TO TOTALLY BUY OFF ON THAT JUST YET...AS THE DOME OF HIGH
PRESSURE MOVING IN FROM THE UPPER GREAT LAKES IS FAIRLY HEALTHY
FOR LATE AUGUST AT 1027-1028MB/HPA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A PERIOD OF DRY LATE-SUMMER WEATHER WILL BE IN STORE FOR FRIDAY
NIGHT ONWARD. SATURDAY WILL FEATURE CLEAR SKIES WITH TEMPERATURES
NEAR NORMAL. DEWPOINTS WILL DROP INTO THE 40S MAKING FOR A PLEASANT
WEEKEND. IT SHOULD BE A GOOD WEEKEND TO GET AT THOSE OUTDOOR
PROJECTS. DAILY MINIMUM AND MAXIMUM TEMPERATURES THROUGH THE PERIOD
ARE FORECAST TO BE WITHIN A FEW DEGREES OF SEASONAL NORMALS.

RETURN FLOW AROUND HIGH PRESSURE WILL BEGIN TO FUNNEL MOISTURE NORTH
INTO THE LOWER OHIO VALLEY LATER MONDAY. A WEAK COLD FRONT MAY
APPROACH PA FROM THE NORTH ON TUESDAY...BUT ANY WIDESPREAD SHOWER
ACTIVITY FOR THE CWA SHOULD HOLD OFF UNTIL AFTER THIS FORECAST
PERIOD.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR CONDS WITH SCT MVFR CIGS THROUGH THIS EVENING AS SURFACE COLD
FRONT CROSSES CENTRAL PA WITH SCATTERED TSRA. SHEAR IS WEAK BUT
WIND GUSTS TO 40 KTS CAN BE ENCOUNTERED AT THE SFC WITH SOME OF
THE STRONGER PULSE STORMS THROUGH 00Z TONIGHT.

ANY CLEARING TONIGHT WILL YIELD ADDITIONAL FOG AND STRATUS SIMILAR
TO THE PAST FEW MORNING WITH MVFR AND LCL IFR VSBYS...DIMINISHING
BY 16Z FRI. REMAINDER OF THE PERIOD WILL FEATURE VFR CONDITIONS
AS HIGH PRESSURE BUILDS INTO THE REGION FOR THE WEEKEND. THE ONLY
EXCEPTION WILL BE SOME AREAS OF EARLY MORNING VALLEY FOG EACH DAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/GARTNER
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...DANGELO/GARTNER
AVIATION...DEVOIR
Hazardous weather outlook, Aug 30, 1:57 AM EST, 14 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 AM EDT THU AUG 30 2007

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
257 AM EDT THU AUG 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

In the hours before

Special weather statement, Aug 30, 1:10 PM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT THU AUG 30 2007

PAZ037-301915-
TIOGA-
210 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT TIOGA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTH OF
ADDISON TO 8 MILES WEST OF WELLSBORO...MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAINFALL.

THESE STORMS WILL BE NEAR LEONARD HARRISON STATE PARK AROUND 215
PM...KEENEYVILLE AROUND 225 PM...WELLSBORO AROUND 230 PM...TIOGA
JUNCTION...LAWRENCEVILLE...TIOGA...MORRIS AROUND 245 PM...TIOGA
AROUND 250 PM AND MANSFIELD AROUND 315 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 15.

FORECASTER: DEVOIR
Special weather statement, Aug 30, 3:13 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
413 PM EDT THU AUG 30 2007

PAZ017-302115-
CLEARFIELD-
413 PM EDT THU AUG 30 2007

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLEARFIELD COUNTY...

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DUBOIS...MOVING SOUTHEAST AT
5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH VERY
HEAVY RAIN. WATER MAY POND ON ROADS AND QUICKLY FILL ROADSIDE
DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GRAMPIAN AROUND 455 PM AND CURWENSVILLE
AROUND 515 PM...AND WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA
INTERSTATES...I-80 BETWEEN MILE MARKERS 100 AND 108. THIS WILL ALSO
IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322.

FORECASTER: DEVOIR
Special weather statement, Aug 30, 3:21 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT THU AUG 30 2007

PAZ024-025-034-302100-
BEDFORD-BLAIR-CAMBRIA-
421 PM EDT THU AUG 30 2007

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CAMBRIA...NORTHERN
BEDFORD AND SOUTHWESTERN BLAIR COUNTIES...

AT 419 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF PORTAGE...MOVING SOUTHEAST AT 5
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR NEWRY AROUND 450 PM AND SKI GAP AROUND 500
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 5 AND 25.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
220.

FORECASTER: TYBURSKI
Special weather statement, Aug 30, 3:22 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
422 PM EDT THU AUG 30 2007

PAZ018-019-026-027-302045-
HUNTINGDON-MIFFLIN-NORTHERN CENTRE-SOUTHERN CENTRE-
422 PM EDT THU AUG 30 2007

...STRONG THUNDERSTORMS WILL AFFECT MIFFLIN...NORTHEASTERN HUNTINGDON
AND SOUTHWESTERN CENTRE COUNTIES...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BELLEFONTE TO 10 MILES NORTHEAST OF TYRONE...MOVING SOUTHEAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR MILESBURG AROUND 430 PM...BELLEFONTE AROUND
435 PM...ZION AROUND 440 PM AND PINE GROVE MILLS AROUND 445 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 149 AND 162.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22/522...
ROUTE 220...ALT ROUTE 220...ROUTE 322...ROUTE 322/22...ROUTE 522...
STATE ROAD 26...STATE ROAD 45.

FORECASTER: DEVOIR

The radar

The Binghamton radar (KBGM), 109 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tioga

When
August 30, 4:05 PM EST to 5:45 PM EST
Where
Tioga County, 2 mi S of Blossburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.651, -77.070

Torrential thunderstorm rains of up to 2 inches in an hour caused the flooding the northbound lanes of Route 15 about 2 miles south of Blossburg in Tioga County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50286.